Alert archive / Oklahoma / Tornado Warnings in 2003

Tornado Warning 33, NWS Norman, OK

April 23, 2003Cotton County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 23, 2003, 5:17 PM CDT for Cotton County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 5:17 PM CDT (22:17 UTC)
Expired
Apr 23, 2003, 5:45 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 42 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 11:50 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WFUS54 KOUN 232217
TOROKC
OKC033-232245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 545 PM CDT

* AT 517 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF WALTERS...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE WALTERS

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3440 9867 3430 9865 3434 9828 3447 9835

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:34 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 23, 3:34 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT WED APR 23 2003

COLD FRONT ALOFT ALSO ASSOCIATED WITH SIGNIFICANTLY DRIER AIR THAN
AT LOWER LEVELS WILL CONTINUE TO SURGE EASTWARD AHEAD OF THE
ASSOCIATED LOWER LEVEL FRONT WITH MOST OF THE WIDESPREAD CONVECTION
EXPECTED TO BE EAST OF THE AREA NEAR OR SHORTLY AFTER MIDNIGHT
TONIGHT. LOWER LEVEL DRYLINE AND SURFACE COLD FRONT WILL MOVE
THROUGH THE REMAINDER OF THE AREA LATER TONIGHT AND EARLY THURSDAY
MORNING.

MEANWHILE CUTOFF LOW OVER COLORADO WILL MOVE SLOWLY EASTWARD OVER
THE NEXT 24 TO 48 HRS. STEEPER MID LEVEL LAPSE RATES ASSOCIATED WITH
THIS CIRCULATION MAY RESULT IN SCATTERED SHRA OR TSRA OVER NORTHERN
PORTIONS OF THE FORECAST AREA THURSDAY AND THURSDAY EVENING BEFORE
DIMINISHING.

OUTSIDE OF LOW CLOUDS WRAPPING AROUND THE WEST SIDE OF THE DEPARTING
SURFACE LOW ON FRIDAY...EXPECT A SHORTWAVE RIDGE TO BUILD OVER THE
AREA BY EARLY FRIDAY AND LIKELY REMAINING THE PRIMARY INFLUENCE
THROUGH SUNDAY WITH MILD AND DRY CONDITIONS ANTICIPATED.

MEDIUM RANGE MODELS CONTINUE TO INDICATE INCREASINGLY SOUTHWEST MID
LEVEL FLOW DEVELOPING OVER THE CENTRAL AND SOUTHERN PLAINS BY LATE
SUNDAY THAT PERSISTS INTO THE MIDDLE OF NEXT WEEK. WITH LOWER LEVEL
SOUTHERLY FLOW LIKELY ACCOMPANYING THIS PATTERN...GREATER AMOUNTS
OF LOW LEVEL MOISTURE AND INSTABILITY SHOULD RETURN TO THE AREA WITH
THE DRYLINE AND/OR WEAK FRONTAL BOUNDARIES MOVING TO NEAR OR
POSSIBLY INTO WESTERN OR NW PARTS OF THE AREA PROVIDING A POSSIBLE
SOURCE OF CONVECTIVE INITIATION.

OKC   54  74  49  65 /  80  10  10   0
HBR   50  77  47  68 /  70  10  10   0
SPS   54  83  50  70 /  80  10  10   0
GAG   46  70  44  67 /  20  10  10   0
PNC   55  69  47  61 /  80  30  20   0
DUA   62  83  52  67 /  80  30  10   0

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Apr 23, 11:50 AM CDT, 5 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM ERICK...TO HOBART...TO DUNCAN...TO RINGLING AND
INCLUDING ALL OF WESTERN NORTH TEXAS. SURROUNDING THIS MODERATE RISK
AREA...AND COVERING THE REST OF THE NORMAN NWS COUNTY WARNING
AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
EARLY AFTERNOON THROUGH LATE EVENING.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON HOURS FROM NORTH CENTRAL OKLAHOMA SOUTHWARD INTO CENTRAL
AND SOUTHEAST OKLAHOMA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH THE STRONGER STORMS
EARLY THIS AFTERNOON...WITH HAIL THE PRIMARY CONCERN. THIS ACTIVITY
WILL CONTINUE TO MOVE OFF TOWARD THE NORTH AND EAST THROUGH THE
REMAINDER OF THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
AND EAST OF A DRY LINE LOCATED ACROSS CENTRAL PORTIONS OF THE TEXAS
PANHANDLE. THIS DRY LINE WILL CONTINUE TO MAKE ITS WAY EAST ACROSS
THE TEXAS PANHANDLE AND WEST TEXAS...AND APPROACH WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS BY MID AFTERNOON. LOW CLOUDS TO THE EAST OF
THE DRY LINE ARE EXPECTED TO GRADUALLY DISSIPATE...ESPECIALLY ACROSS
WESTERN PORTIONS OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS
AFTERNOON. THIS WILL ALLOW INSTABILITY TO INCREASE ACROSS THIS AREA
THIS AFTERNOON. ALONG WITH MODERATE AMOUNTS OF INSTABILITY...VERY
STRONG WIND SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE
DRY LINE FROM MID AFTERNOON THROUGH THE EVENING...WITH THE MOST
FAVORED AREA IN THE MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.

OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

In the hours before

Local storm report, Apr 23, 2:33 PM CDT, 2 hours 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    MEDICINE MOUND            TX   .75 INCH HAIL
04/23/03   HARDEMAN                       REPORTED BY AMATEUR
                                          RADIO SPOTTER

0232 PM    3 W TRUSCOTT              TX   .75 INCH HAIL
04/23/03   KNOX                           REPORTED BY NWS
                                          COOP OBSERVER

0233 PM    4 S TRUSCOTT              TX   1.75 INCH HAIL
04/23/03   KNOX                           PUBLIC REPORT

KT
Local storm report, Apr 23, 2:40 PM CDT, 2 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    4 S TRUSCOTT              TX   60 MPH WIND GUST
04/23/03   KNOX                           ESTIMATED BY SPOTTER.

TY/KT
Special weather statement, Apr 23, 3:05 PM CDT, 2 hours 12 minutes before
OKZ015>017-021-022-033-034-232015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...BLAINE...CUSTER...
DEWEY...GREER...HARMON AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES SOUTHEAST OF
PUTNAM TO 5 MILES SOUTH OF VINSON AT 305 PM CDT...MOVING EAST AT 20
MPH.

THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT
ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN BECKHAM...BLAINE...CUSTER...DEWEY...GREER...HARMON AND
WASHITA COUNTIES...INCLUDING THE CITY OF ELK CITY...SHOULD MONITOR
THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING
WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, Apr 23, 3:16 PM CDT, 2 hours 1 minute before
OKZ037-TXZ085-232030-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF LOCKETT AT 316 PM
CDT...MOVING EAST-NORTHEAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN TILLMAN AND WILBARGER COUNTIES...INCLUDING THE CITY OF
VERNON...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, Apr 23, 3:32 PM CDT, 1 hour 45 minutes before
OKZ048-232045-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF DAISY AT 332 PM
CDT...MOVING NORTHEAST AT 40 MPH. OTHER STORMS WERE

THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH HAIL AND 50 MPH
WINDS.  FREQUENT LIGHTNING AND HEAVY RAINFALL WILL ALOS OCCUR.

PEOPLE IN ATOKA COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR
WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.
Local storm report, Apr 23, 4:00 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    9 N MABELLE               TX   .88 INCH HAIL
04/23/03   BAYLOR                         REPORTED BY PUBLIC.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:22 AM CDTSevere Thunderstorm WarningOUNDewey23 min
Apr 23, 11:54 AM CDTSevere Thunderstorm WarningOUNGarfield36 min
Apr 23, 4:31 PM CDTSevere Thunderstorm WarningOUNGreer29 min
Apr 23, 4:50 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman25 min
Apr 23, 5:14 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton46 min

Nearby

Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.